Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Anesthesiol. 2001 Dec;41(6):788-791. Korean. Case Report.
In JH , kim DW , Joo JD , Chun YS .
Department of Anesthesiology, College of Medicine, The Catholic University of Korea, Seoul, Korea. Anesthesia@vincent.cuk.ac.kr
Abstract

Stevens-Johnson syndrome is considered to be a severe type of erythema exsudativum multiforme. It is characterized by erythema with vesicobullous and eroded lesions of skin and mucous membranes. The importance in anesthetic management of Stevens-Johnson syndrome is preventing injury of the oropharyngeal and tracheal membrane at intubation because soft oral airways may cause bleeding and push tissue debris into the pharynx and larynx. In addition, anesthesiologist should take care of complications such as transitory atrial fibrillation, interstitial myocarditis, pericarditis, pneumothrax, acute renal insufficiency and conjunctivitis. A 5-year-old male, previously diagnosed with Stevens-Johnson syndrome and treated with a steroid, was noted as having dyspnea on rest, coughing, jaundice, and fever. Even after aggressive medical management for status asthmaticus during the preoperative period, dyspnea and expiratory wheezing did not improve. He underwent a resection of the gall bladder, lung and liver biopsy in spite of a great risk of perioperative pulmonary complications. After treatment with epinephrine, and aminophylline, the peak inspiratory pressure was 40 cmH2O with mild hypercarbia (PaCO2 45 50 mmHg). We report the anesthetic considerations for a case of Steven-Johnson syndrome with status asthmaticus.

Copyright © 2019. Korean Association of Medical Journal Editors.